New Mexico, 2009

Hail in New Mexico, July 6, 2009

July 6, 2009 · NWS ABQ · 11 events in 6 counties and zones

Continued deep moisture and good shear over the eastern half of New Mexico resulted in another round of severe thunderstorms over primarily the eastern plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Continued deep moisture and good shear over the eastern half of New Mexico resulted in another round of severe thunderstorms over primarily the eastern plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 6, 2:00 AM MST, 10 hours earlier.

Area forecast discussion, Jul 6, 2:00 AM MST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT MON JUL 6 2009

.DISCUSSION...THE NIGHTLY SURGE OF LOW LEVEL MOISTURE THROUGH THE
CENTRAL MOUNTAIN CHAIN AND INTO PORTIONS OF THE RIO GRANDE VALLEY
HAD ALREADY BEGUN PRIOR TO MIDNIGHT. DWPTS HAD FALLEN INTO THE 30S
AT KGUP AND KFMN LATE SUNDAY EVENING BUT ISOLATED LIGHTNING
CONTINUED VCNTY KGUP AFTER MIDNIGHT.

NORTHWEST FLOW ALOFT CONTINUES TODAY THROUGH TUESDAY...THEN UPPER
HIGH BUILDS FOR REST OF THE WEEK.

A DRYING TREND FROM NORTHWEST TO SOUTHEAST STILL LOOKS GOOD FOR
TODAY THROUGH TUESDAY AND INTO WEDNESDAY. SOME OF THE LOW LEVEL
MOISTURE FROM THE PREVIOUS NIGHTS PUSH FROM THE EAST APPARENTLY
MIXED OUT...SO NOT SO CONFIDENT HOW MUCH OF AN EFFECT THE CURRENT
SURGE WILL HAVE LATER TODAY.  WHILE MODELS INDICATE SURFACE
TROUGHING WILL BE IN PLACE THIS AFTERNOON RATHER THAN LOW LEVEL
UPSLOPE WINDS...A WEAK UPPER FEATURE WILL CROSS THE NORTHEAST/EAST
CENTRAL LATER ON. SPC HAS A BROAD AREA OF THE EASTERN PLAINS COVERED
WITH SLIGHT RISK FOR LARGE HAIL AND DAMAGING WIND GUSTS FOR LATER
TODAY/TONIGHT.  TUESDAY SHOULD BE DRIER AND NOT ANTICIPATING...AT
THIS TIME...WIDESPREAD SEVERE WEATHER OVER THE PLAINS...ALTHOUGH
CAN/T RULE OUT AN ISOLATED STRONG STORM. PORTIONS OF THE WEST AND
NORTH SHOULD EXPERIENCE LITTLE OR NO CONVECTION...WHILE ONLY
ISOLATED ACTIVITY IS EXPECTED IN THE EAST AND SOUTH.

GFS SUGGESTING SOUTHWEST WINDS ALOFT WILL BE STRONGER INTO THE GREAT
BASIN THURSDAY-ISH...BUT REBUILDS HIGH BACK OVER NEW MEXICO FOR END
OF THE WEEK. BOTH NAM/GFS BRING INCREASING AMOUNTS OF
MOISTURE...ESPECIALLY MID LEVEL...INTO WESTERN NEW MEXICO...AND EVEN
INTO CENTRAL AREAS...WEDNESDAY NIGHT/THURSDAY.  MEX POPS SEEM TO
REFLECT AN UPWARD TREND THURSDAY/THURSDAY NIGHT...WILL HAVE TO WATCH
THIS.  THE FRONT WHICH APPEARED AS IF IT COULD IMPACT THE NORTHEAST
FRIDAY/SATURDAY NOW SEEMS WEAKER ON BOTH ECMWF/GFS...BUT THE HIGH
CENTER DOESN/T APPEAR TO BE IN AS FAVORABLE POSITION TO SUPPORT THE
FRONT PUSHING INTO THE NORTHEAST. IN ANY CASE...MODELS INDICATE THE
STRONG RIDGE WILL BE THE DOMINATING FEATURE FOR THE FORESEEABLE
FUTURE.

&&

.AVIATION...AREAS OF LOW CLOUDS AND A SOME FOG WILL PRODUCE PATCHES
OF MVFR AND IFR CONDITIONS ACROSS THE PLAINS UNTIL MID MORNING. WITH
THE 500 MB HIGH PRESSURE CENTER OVER THE BAJA AND SHORTWAVES
EXPECTED TO CROSS EASTERN NEW MEXICO IN NW FLOW ALOFT THIS AFTERNOON
AND EVENING...LOOK FOR ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS IN THE EAST. MODELS SUGGEST A SQUALL LINE OR TWO WILL
DEVELOP AS MID DAY CONVECTION ALONG THE CENTRAL MOUNTAIN CHAIN MOVES
SOUTHEASTWARD ACROSS THE EASTERN PLAINS AT 15 TO 30 MPH. SOME OF
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS. WEST OF THE CENTRAL MOUNTAIN CHAIN DRIER AIR WILL BE
IN PLACE WITH ONLY ISOLATED TO AT TIMES SCATTERED COVERAGE OF
THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING. PATCHY LOW
CLOUDS AND FOG ARE EXPECTED TO RETURN TO THE EAST LATE TONIGHT INTO
TUESDAY MORNING...WITH THE BEST CHANCE ON THE EAST CENTRAL AND
NORTHEAST PLAINS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...ONE MORE DAY OF SCATTERED THUNDERSTORMS IS EXPECTED
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN TODAY...WHERE SOME
THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY
HEAVY RAIN. FARTHER WEST MAINLY ISOLATED STORMS ARE EXPECTED. DRY
AIR HAS BEGUN TO SNEAK INTO NORTHWEST AND WEST CENTRAL AREAS NOW
THAT THE SUBTROPICAL MOISTURE PLUME HAS SHRUNK BACK INTO MEXICO. AS
A RESULT...SOME OF THE STORMS WILL BE ON THE DRY AND GUSTY SIDE THIS
AFTERNOON AND EVENING ALONG AND WEST OF THE CONTINENTAL DIVIDE IN
THE WEST CENTRAL MOUNTAINS AND NORTHWEST PLATEAU.

TUESDAY...CONVECTION WILL BE ISOLATED AS A MID LEVEL RIDGE OF HIGH
PRESSURE BEGINS TO BUILD TOWARD NM FROM THE SOUTHWEST. NORTHWEST
FLOW ALOFT WILL CARRY SOME OF THESE STORMS ONTO THE PLAINS AGAIN.

HIGH PRESSURE ALOFT WILL BUILD OVER NEW MEXICO WEDNESDAY THROUGH
EARLY NEXT WEEK WITH MAINLY ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS FAVORING THE WESTERN MOUNTAINS.  THE HIGH WILL ALLOW
DAYTIME TEMPERATURES TO SOAR WELL ABOVE NORMAL.  MINIMUM RH VALUES
WILL LIKELY DROP INTO THE TEENS OR AT LEAST 20S AT THE LOWER
ELEVATIONS.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  95  56  95  58 /  10  10   0   0
GALLUP..........................  90  50  90  55 /  10  10   0   0
GRANTS..........................  90  53  92  54 /  10  10   0   0
GLENWOOD........................  96  56  95  63 /  20  20   0  10
CHAMA...........................  82  44  82  46 /  30  20   0   0
LOS ALAMOS......................  86  54  87  52 /  40  20   0   0
RED RIVER.......................  77  42  78  41 /  40  30  10   0
TAOS............................  84  49  88  47 /  40  20   5   0
SANTA FE........................  85  54  90  53 /  30  30   5   0
SANTA FE AIRPORT................  86  57  92  56 /  30  20   0   0
ESPANOLA........................  90  54  93  54 /  30  20   0   0
ALBUQUERQUE HEIGHTS.............  89  67  94  67 /  20  20   0   0
ALBUQUERQUE VALLEY..............  90  63  95  62 /  20  20   0   0
ALBUQUERQUE FOOTHILLS...........  87  63  91  63 /  20  20   0   0
ALBUQUERQUE WEST MESA...........  90  63  95  62 /  20  20   0   0
SOCORRO.........................  92  63  94  63 /  20  20   0   0
SANDIA PARK/CEDAR CREST.........  82  51  85  52 /  20  20   5   0
MORIARTY/ESTANCIA...............  86  55  91  56 /  30  30  10   0
CARRIZOZO.......................  89  60  94  61 /  30  30  10   5
RUIDOSO.........................  79  53  84  52 /  30  30  10   5
RATON...........................  85  50  89  50 /  30  30  10   5
LAS VEGAS.......................  80  52  87  52 /  40  30  10   0
ROY.............................  83  59  88  59 /  40  30  10   5
CLAYTON.........................  85  60  92  62 /  30  30  10  10
SANTA ROSA......................  90  60  95  61 /  30  30  10   5
TUCUMCARI.......................  90  63  97  66 /  30  30  10  10
FORT SUMNER.....................  90  64  96  66 /  30  30  10  10
CLOVIS..........................  87  64  95  65 /  30  40   5  10
PORTALES........................  89  65  96  67 /  30  40   5  10
ROSWELL.........................  90  67  99  68 /  30  30   0  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 6, 5:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 6 2009

NMZ001>021-026-071200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
230 PM MDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE UPPER AND
MIDDLE RIO GRANDE VALLEY ON EAST TO THE TEXAS BORDER THROUGH 700 PM
MDT. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE ALONG WITH AN
ISOLATED TORNADO. IN ADDITION...HEAVY RAINFALL FROM SHOWERS AND
THUNDERSTORMS WILL LEAD TO LOCALIZED AREAS OF FLOODING OVER CENTRAL
AND EASTERN NEW MEXICO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON OVER THE EASTERN PLAINS...WHERE WIND GUSTS TO AROUND 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE POSSIBLE.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
COLFAX...UNION...MORA...HARDING...SAN MIGUEL...GUADALUPE...QUAY...DE
BACA...ROOSEVELT...CURRY...CHAVES AND LINCOLN COUNTIES DUE TO SEVERE
THUNDERSTORMS.  SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE...OR BY
CALLING 1-888-386-7637.

In the hours before

Local storm report, Jul 6, 7:09 AM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
809 AM MDT MON JUL 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 S RATON               36.81N 104.44W
07/05/2009  E0.75 INCH       COLFAX             NM   PUBLIC

0352 PM     HAIL             WAGON MOUND             36.00N 104.71W
07/05/2009  M0.75 INCH       MORA               NM   TRAINED SPOTTER

0612 PM     TSTM WND GST     7 W SANTA ROSA          34.94N 104.80W
07/05/2009  E65.00 MPH       GUADALUPE          NM   TRAINED SPOTTER

            GAS STATION ATTENDANT REPORTING CUSTOMERS UNABLE TO HOLD
            THEIR FOOTING IN GUSTS.

0724 PM     TSTM WND GST     7 ENE TUCUMCARI         35.21N 103.61W
07/05/2009  M58.00 MPH       QUAY               NM   ASOS

0830 PM     TSTM WND DMG     1 SE HOUSE              34.63N 103.89W
07/05/2009                   QUAY               NM   CO-OP OBSERVER

            VERY STRONG WINDS BETWEEN 8 AND 830 PM RIPPED TELEPHONE
            POLES AND BROKE LARGE TREE BRANCHES 8 TO 12 INCHES IN
            DIAMETER. ELECTRICAL POWER WENT OUT AND WAS FINALLY
            RESTORED AT 325 AM ON 7 6 2009.

0830 PM     HAIL             1 SE HOUSE              34.63N 103.89W
07/05/2009  E0.75 INCH       QUAY               NM   CO-OP OBSERVER

0834 PM     TSTM WND GST     HOUSE                   34.65N 103.90W
07/05/2009  M60.00 MPH       QUAY               NM   MESONET

            AT HOUSE SCHOOL

&&

50
Special weather statement, Jul 6, 10:57 AM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1157 AM MDT MON JUL 6 2009

NMZ005-061830-
NORTHEAST HIGHLANDS-
1157 AM MDT MON JUL 6 2009

...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL COLFAX COUNTY...

AT 1156 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR RATON CREWS AIRPORT.
MOVEMENT WAS SOUTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL COLFAX
COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jul 6, 11:47 AM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1247 PM MDT MON JUL 6 2009

NMZ002-003-061915-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-
1247 PM MDT MON JUL 6 2009

...STRONG THUNDERSTORM MOVING OVER LOS ALAMOS COUNTY...

AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR LOS ALAMOS. MOVEMENT WAS
SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE EL RANCHO...SAN ILDEFONSO
PUEBLO AND WHITE ROCK.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER

The radar

The Albuquerque radar (KABX), 96 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Los Alamos

When
July 6, 12:00 PM MST
Where
Los Alamos County, 0.89 mi NW of (Lam)los Alamos Airport
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.890, -106.280

Hail, Los Alamos

When
July 6, 12:01 PM MST
Where
Los Alamos County, 0.89 mi NW of (Lam)los Alamos Airport
Measured
1 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.890, -106.280

The hail caused extensive damage to cars.

Hail, Los Alamos

When
July 6, 12:05 PM MST
Where
Los Alamos County, 0.89 mi NW of (Lam)los Alamos Airport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.890, -106.280

Hail, Los Alamos

When
July 6, 12:10 PM MST to 12:15 PM MST
Where
Los Alamos County, 0.89 mi NW of (Lam)los Alamos Airport
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.890, -106.280

Spotters and law enforcement reported golfball size hail in Los Alamos for at least 5 minutes.

Hail, Los Alamos

When
July 6, 12:20 PM MST
Where
Los Alamos County, 0.89 mi NW of (Lam)los Alamos Airport
Measured
1.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.890, -106.280

The hail dented automobiles and cracked wind shields.

Hail, Union

When
July 6, 1:00 PM MST
Where
Union County, 3.04 mi SE of Gladstone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.270, -103.930

Hail, Harding

When
July 6, 1:57 PM MST
Where
Harding County, 4.84 mi S of Yates
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.060, -103.900

Hail, Guadalupe

When
July 6, 2:08 PM MST
Where
Guadalupe County, Colonias
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.110, -104.850

Hail, Guadalupe

When
July 6, 2:11 PM MST
Where
Guadalupe County, Colonias
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.110, -104.850

Hail, San Miguel

When
July 6, 3:40 PM MST
Where
San Miguel County, 18.6 mi NNE of Bell Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.770, -103.950

Hail, Quay

When
July 6, 5:00 PM MST
Where
Quay County, Nara Visa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.610, -103.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170105, 169663, 169657, 169658, 169661, 169662, 169664, 169665, 169666, 169667, 170106.